Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 97, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 29, 2002, 6:52 PM CDT for Stephens County, Texas. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2002, 6:52 PM CDT (23:52 UTC)
- Expired
- Apr 29, 2002, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Stephens County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 6:53 PM CDT | Hail 1.75 | Gunsight, TX | |
| Apr 29, 7:00 PM CDT | Hail 1.75 | Gunsight, TX | |
| Apr 29, 7:50 PM CDT | Hail 1 | Crystal Falls, TX | |
| Apr 29, 7:50 PM CDT | Thunderstorm Wind 52 E | Crystal Falls, TX | Tree blown down by high winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
069 WUUS54 KFWD 292352 SVRFTW TXC429-300045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 653 PM CDT MON APR 29 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEPHENS COUNTY IN NORTH CENTRAL TEXAS * UNTIL 745 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES WEST OF GUN SIGHT OR 13 MILES SOUTH OF BRECKENRIDGE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRECKENRIDGE AROUND 705 PM CDT * SEEK SHELTER INSIDE UNTIL THE THUNDERSTORM PASSES YOUR LOCATION. DOPPLER RADAR DETECTED HAIL UP TO ONE AND A QUARTER INCH IN DIAMETER WITH THIS SEVERE THUNDERSTORM. LAT...LON 3295 9907 3252 9908 3256 9861 3293 9859
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:08 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 29, 4:08 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 408 PM CDT MON APR 29 2002 WARM FRONT LIES PRETTY MUCH ALONG THE RED RIVER TODAY. OPPRESSIVE HEAT AND HUMIDITY SURGED ACROSS THE ENTIRE AREA TODAY. NUMEROUS CU HAVE FORMED ALONG THE WARM FRONT AND ALONG A BOUNDARY EXTENDING WEST TOWARDS ABILENE. A FEW STORMS MAY SPRING UP WEST...WITH AROUND 100 DEGREE TEMPERATURES IN SAN ANGELO. FOR OUR NORTHEASTERN COUNTIES...WE HAVE LEFT IN A CHANCE OF THUNDERSTORMS OVERNIGHT WITH THE WARM FRONT NOT TOO FAR AWAY. FURTHER SOUTH...I HAVE PUT IN A SLIGHT CHANCE FOR THE METROPLEX. HOWEVER...THE 18Z FWD SOUNDING STILL INDICATED A FORMIDABLE CAP. NEVERTHELESS...A FEW STORMS MAY MANAGE TO POP THROUGH DURING MAXIMUM HEATING IN THE NEXT FEW HOURS. OUR WINDS ALOFT HAVE WEAKENED CONSIDERABLE SINCE EARLIER...SO ANY STORMS THAT FORM WOULD LIKELY BE A HAIL OR HIGH WIND THREAT...RATHER THAN TORNADIC. TUESDAY AND WEDNESDAY LOOK AS IF THE HEAT WILL BE HANGING ON. HOWEVER...WITHOUT A BOUNDARY NEARBY...WE ARE NOT EXPECTING PRECIPITATION. THE EXCEPTION IS THE EXTREME NORTHEAST TUESDAY NIGHT...WHERE A FEW SHOWERS OR STORMS COULD SPRING UP WITH ENERGY MOVING ACROSS OKLAHOMA ATOP THE RIDGE ALOFT. THURSDAY WILL BRING A DRAMATIC COOLDOWN AS A DECENT FRONT FOR THIS TIME OF YEAR DIVES SOUTH INTO NORTH TEXAS. HIGHS WILL DROP SOME 15 OR 20 DEGREES. AFTER THURSDAY...WE WILL WARM UP SLOWLY UNTIL A WARM FRONT DRIVES NORTH OF THE REGION BY SUNDAY. MONDAY LOOKS VERY WARM AND DRY AT THIS TIME. ENJOY THE BRIEF COOLDOWN THURSDAY FCSTID = 30 DFW 72 92 72 91 / 20 0 0 0 ACT 72 94 73 92 / 0 0 0 0 .FWD...NONE.
In the hours before
Special weather statement, Apr 29, 1:35 PM CDT, 5 hours 17 minutes before
TXZ091>095-101>107-115>123-129>135-141>148-156>162-174-175-292100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 135 PM CDT MON APR 29 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...ALONG AND NORTH OF A LINE FROM JACKSBORO...TO PLANO ...ROCKWALL...KAUFMAN...AND CANTON. THE MAIN THUNDERSTORM THREATS WILL BE LARGE HAIL....DAMAGING WINDS ...AND ISOLATED TORNADOES. ANY TORNADOES THAT OCCUR MOST LIKELY WILL BE NEAR THE RED RIVER. SPOTTER ACTIVATION WILL BE NEEDED WITHIN THE SLIGHT RISK AREA...MOST LIKELY AFTER 500 PM. ONCE AGAIN...HUMID AND VERY UNSTABLE AIR IS SITUATED ACROSS NORTH TEXAS THIS AFTERNOON. THE COMBINATION OF STRONG WINDS ALOFT...HIGH INSTABILITIES...A STATIONARY FRONT...AND RELATIVELY LOW CLOUD BASES NEAR THE RED RIVER SUGGESTS THAT A SUPERCELL TORNADO OR TWO COULD OCCUR IN THAT AREA. THE MITIGATING FACTOR FOR MOST OF THE AREA IS A STRONG CAPPING INVERSION....ABOUT ONE MILE ABOVE THE SURFACE. THE STRONG CAP SUGGESTS THERE IS LITTLE CHANCE OF STORMS SOUTH OF INTERSTATE 20 TODAY. CLOSER TO THE RED RIVER...THE CAP IS WEAKER...AND A FEW SEVERE STORMS ARE POSSIBLE. A SPECIAL UPPER AIR BALLON SOUNDING IS BEING LAUNCHED FROM FORT WORTH...AND THE DATA FROM THE SOUNDING WILL BE USED TO UPDATE THE HAZARDOUS WEATHER OUTLOOK ABOUT 300 PM.
Special weather statement, Apr 29, 3:22 PM CDT, 3 hours 30 minutes before
TXZ091>095-101>107-115>123-129>135-141>148-156>162-174-175-300900- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 322 PM CDT MON APR 29 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY ALONG AND NORTH OF A LINE FROM JACKSBORO...TO PLANO...ROCKWALL... KAUFMAN...AND CANTON. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE TORNADO THREAT HAS BECOME QUITE LOW...BECAUSE OF LIGHT LOW LEVEL WINDS IN THE THREAT AREA. NEVERTHELESS..THERE IS SUFFICIENT VERTICAL WIND SHEAR AND INSTABILITY FOR A FEW SUPERCELL STORMS THIS EVENING ...MAINLY NEAR A STATIONARY FRONT JUST SOUTH OF THE RED RIVER. AT 300 PM...THE STATIONARY FRONT WAS SITUATED NEAR A SHERMAN TO COOPER LINE. THE THREAT OF DAMAGING SUPERCELL STORMS MAY BE GREATEST NEAR AND IMMEDIATELY NORTH OF THIS FRONT THROUGH MID-EVENING. STORM SPOTTER ACTIVATION WILL BE REQUESTED WITHIN THE SLIGHT RISK AREA...MOST LIKELY AFTER 600 PM. ELSEWHERE...A FEW BRIEF THUNDERSTORMS WITH GUSTY WINDS MAY OCCUR WEST OF A MINERAL WELLS TO GOLDTHWAITE LINE THIS EVENING.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:16 PM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto | 59 min |
| Apr 29, 6:23 PM CDT | Severe Thunderstorm Warning | FWD | Eastland | 37 min |
| Apr 29, 6:29 PM CDT | Severe Thunderstorm Warning | FWD | Eastland | 61 min |
| Apr 29, 6:58 PM CDT | Severe Thunderstorm Warning | FWD | Parker | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.